Levothyroxine side effects

Hi - can anyone help? I've been on Levo for 8 months now since under active thyroid diagnosed and I didn't connect the two until now but I'm passing urine much more frequently - at least three times in the night and frequently in the day - when the need arises I just have to dash whereas before diagnosis I didn't. My stomach is bloated - I asked for test for bladder cancer as my mother died at 60 and this was done and I was completely fine. It's not a listed side effect for the drug but has anyone else suffered this side effect? My bladder aches after passing urine for about 5 minutes. I was wondering if there is something in the drug that I'm allergic to.

I've gained a stone since going on this medication - I thought if you're on the right dose you don't gain weight? My doctor said last blood test a month ago showed all levels perfect although as I'm new to this I didn't ask for them and wouldn't up the dose despite weight gain (it's my age he said ) although I've always been same weight throughout adulthood until now - I'm 58 so went through menopause 8 years ago with no weight gain. I'm tired but then again the weight gain could be a cause. Help? Many thanks.

8 Replies

  • The trouble with doctors is that they don't understand the difference between 'normal' and 'optimal'. 'Normal' is a statistical term to mean that most of the healthy population falls within this group. Unfortunately, having decided on this statistical test, no-one has actually every checked it against real patients with (or without) real symptoms!

    Ask the surgery for your most recent test results (even better if they give them all to you since your diagnosis) and post on here, including the ranges. We'll tell you if you should be OK, or there might be something else going on. My guess is that you aren't optimal.

    I had a friend who had long term bladder issues, with amazing urgency (not good when walking the dog in a busy park!!!). In the end it turned out to be a bladder infection - have you had urine tests?

    Are you drinking more liquids? Or is this the 'irritable bladder' of TV fame? ( I have no idea what that is, by the way, or what the treatment is.) Have they looked at possible early diabetes?

  • Will do thanks so much - I'm new to all this and although on 75mg levothyrixine I still feel tired/weary but I've just put it down to weight gain. I've had a few urine tests which had protein showing although doctor said that's not unusual and it has a frothy green appearance where before it was clear also bizarre - I just wondered if anyone else had this problem/side effect as it did seem to coincide with my diagnosis and the Levo and I never had this urgency before or colour/appearance change. I went back to docs to see if my dose should be increased that's when I got told I was normal. Never went to doctors for years but since this diagnosis I've been about half a dozen times! Much appreciated advice.

  • Could be adrenal fatigue. That can make you get up through the night to pee. At one point, I was having to get up every hour, on the hour! So, I didn't get much sleep. But, I don't think that gives you bladder pain, though. Still, might be worth getting a 24 hours saliva cortisol test, if you can afford it - because it would have to be private! They don't do that on the NHS!

  • Thanks grey goose will ask at docs for private referral - if it's adrenal fatigue what meds if any could be prescribed for that? And can it be improved ?

  • You don't need to be referred to a private endo to do a private saliva test. You can do it through Blue Horizon (details on the main page of TUK).

    It depends on the result what you need to do about it.

  • Adrenal fatigue can definitely be improved. A year ago I was only sleeping about 4 hours a night, nowadays its 7 and I feel heaps better. But its not just medication, you need to change your lifestyle, diet and habits.

    No point in asking your GP for a referral, its not recognised or understood by conventional medics. Whereabouts do you live?

    Also green frothy wee is not good at all. Have you told your doc about that?

  • Yes, I don't think frothy green wee has anything to do with adrenals. I didn't see that bit!

    Are you taking any B vitamins, BBF?

  • No but believe b12 is needed? Thanks

You may also like...